In 2002, I started my current HIV treatment regimen—and went from a viral load in the hundreds of thousands and a CD4 count of 13 to undetectable with a CD4 count of around 500. But then I had to fight through the side effects. The nausea went away, but a feeling of fatigue persisted. I literally didn’t have the energy to go to the bathroom.
the good doctor
Prior to meeting my current doctor, David Malebranche, doctors would just hand me a prescription. Dr. M actually listened to me, so I felt like I could listen to him too. First he gave me the good side, telling me these drugs could bring my viral load down. He asked me questions about whether I worked or was in school. He suggested taking the meds at bedtime so I could sleep through the side effects, and I experienced minimal dizziness during the day.
the fatigue fix
Dr. M said we could try other treatment options. But other meds still had the possibility of gastrointestinal side effects, which I hated, so I decided to stick with the regimen. We discussed different ideas for the fatigue, like exercise and medication; yoga was the route I chose. I started on my own with a beginner’s book. After my first session, I fell asleep! Then I woke up feeling good. I go to free classes twice a week, walk through the park a lot and sometimes jog. Exercise gives me energy and strength.
No Ways Tired
Feeling wiped out by fatigue? Here’s what you can do
why it’s important to address it
Exhaustion, sleepiness or lack of energy affect over half of folks living with HIV. Not only does it screw up your quality of life, it can also mess with your ability to take meds on time.
what causes it
Insufficient rest and exercise or innapropriate diet can break your flow. Other causes include anxiety, depression, substance use (including alcohol, tobacco and recreational drugs) and low testosterone levels in both men and women. Another culprit: anemia, in which your red blood cells don’t function adequately, resulting in less oxygen delivery. Anemia has many causes; it is sometimes a side effect of AZT (found in Retrovir, Combivir and Trizivir).
what to say to your doc
Be honest about how you feel. Lifestyle factors—like working (or partying) too hard or not getting enough exercise—may be slowing you down. Also, be sure to ask for blood tests to check your testosterone level and red blood cells.
Once you know the source, you and doc can talk strategy. Lifestyle options include eating healthier, treating depression and cutting down on drinking, smoking or drugging. If HIV meds are the cause of anemia, switching regimens may be an option, or adding an anemia drug like Procrit. Treating fatigue directly with Provigil (modafinil) has shown promise.